Thunderstorm Wind, Darke
- When
- May 3, 6:41 PM EST to 6:42 PM EST
- Where
- Darke County, New Madison
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.970, -84.700
Winds were estimated by law enforcement.
Severe storms moved through during the evening hours of May 3rd. The main threat from these storms was damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Severe storms moved through during the evening hours of May 3rd. The main threat from these storms was damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 3, 5:40 PM EST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 640 PM EDT MON MAY 3 2010 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT BRINGING A RETURN OF PRECIPITATION TO THE AREA. DRY WEATHER WILL RETURN FOR TUESDAY AS HIGH PRESSURE BUILDS IN. ANOTHER COLD FRONT WILL MOVE THROUGH THE REGION WEDNESDAY NIGHT. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... UPDATED FORECAST TO INCREASE PRECIPITATION CHANCES ACROSS WESTERN PORTIONS OF THE FA AS LINE OF STORMS APPROACHES FROM THE WEST. A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT. THUNDERSTORMS HAVE DEVELOPED ACROSS ILLINOIS AND INTO NORTHERN INDIANA. THESE WILL MOVE INTO WESTERN PORTIONS OF THE FA THIS EVENING. THERE IS BETTER INSTABILITY OVER ILLINOIS AND INDIANA. BELIEVE THAT STORMS WILL LOSE SEVERE CHARACTERISTICS AROUND SUNSET THIS EVENING. CANNOT RULE OUT AN ISOLATED SEVERE WIND GUST OR HAIL REPORT ACROSS EXTREME NW PORTIONS OF THE FA HOWEVER THE PROBABILITY OF THIS IS LOW. THE SHOWERS AND THUNDERSTORMS WILL GRADUALLY DISSIPATE AS THEY WORK THROUGH THE FA. WENT ON THE WARM SIDE OF GUIDANCE OVERNIGHT WITH CLOUDS AND PRECIPITATION. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... HIGH PRESSURE WILL BUILD INTO THE AREA FOR TUESDAY ALLOWING FOR DRY CONDITIONS. WENT CLOSE TO GUIDANCE FOR TEMPERATURES ON TUESDAY AND ON THE COOL SIDE OF GUIDANCE FOR TUESDAY NIGHT WITH CLEARING SKIES. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... MODELS IN REASONABLE AGREEMENT DRAGGING A COLD FRONT INTO THE REGION LATE WEDNESDAY INTO WEDNESDAY NIGHT. MOST OF THE DAY SHOULD BE DRY WHICH WILL ALLOW A GOOD WARMUP. IN ADDITION WINDS MAY BECOME A BIT GUSTY IN ADVANCE OF THE FRONT. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS LATE IN THE DAY IN THE NORTH WHICH WILL THEN SPREAD SOUTHEAST THROUGH MUCH OF THE REGION OVERNIGHT. THE FRONT WILL STALL NEAR OR JUST SOUTH OF THE OHIO RIVER BY THURSDAY MORNING AND A FEW SHOWERS AND THUNDERSTORMS ARE NOT OUT OF THE QUESTION NEAR THIS BOUNDARY. THE FRONT WILL LIFT NORTH THURSDAY NIGHT AND FRIDAY AS A DEVELOPING LOW MOVES NORTHEAST OUT OF THE SOUTHERN PLAINS INTO THE MID MISSISSIPPI VALLEY. THE LOW WILL CONTINUE TO TREK EAST NORTHEAST INTO THE EASTERN GREAT LAKES FRIDAY NIGHT DRAGGING A COLD FRONT ALONG WITH IT. APPEARS THAT THERE COULD BE SOME SUBSTANTIAL DESTABILIZATION AHEAD OF THIS SYSTEM. MUCH COOLER AIRMASS WILL BUILD IN FOR THE WEEKEND. AND IT IS NOT OUT OF THE QUESTION THAT THERE COULD BE FROST IN SOME LOCATIONS. THERE ARE SOME MODEL DISCREPANCIES BY MONDAY. FOR NOW HAVE FAVORED ECMWF WHICH SUPPRESSES THE NEXT SYSTEM AND KEEPS THE AREA DRY. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... EXPECT VFR TO BE THE GENERAL RULE THROUGH THE PERIOD. WEAK DISTURBANCE WILL DROP THROUGH THE REGION LATE THIS EVENING. EXPECT SHRA/TSRA TO DEVELOP ALONG THIS FEATURE ACROSS IL/IN THIS AFTERNOON...BUT THESE ARE EXPECTED TO WEAKEN AS THEY MOVE INTO OHIO...AND THEY MAY FALL APART COMPLETELY BEFORE REACHING CENTRAL OHIO. WILL ONLY INCLUDE A VCSH AS ANY SIGNIFICANT CIG/VSBY RESTRICTIONS ARE UNLIKELY. VFR WILL PREVAIL ON MONDAY WITH EITHER SKC OR A FEW CUMULUS POPPING UP IN THE AFTERNOON. .OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...NOVAK NEAR TERM...NOVAK SHORT TERM...NOVAK LONG TERM... AVIATION...HAWBLITZEL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 620 PM EDT MON MAY 3 2010 INZ058-059-066-073>075-080-KYZ089>100-OHZ045-046-051>056-060>065- 070>074-077>082-088-042230- FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND- CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN- ROBERTSON-MASON-LEWIS-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK- MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH- PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON- CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 620 PM EDT MON MAY 3 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. INZ050-OHZ026-034-035-042>044-042230- WAYNE-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN- 620 PM EDT MON MAY 3 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE REGION THIS EVENING. A FEW OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 703 PM EDT MON MAY 3 2010 OHZ034-035-042-043-051-040000- MIAMI OH-DARKE OH-SHELBY OH-AUGLAIZE OH-MERCER OH- 703 PM EDT MON MAY 3 2010 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MERCER...WESTERN AUGLAIZE...WESTERN SHELBY...NORTHERN DARKE AND NORTHWESTERN MIAMI COUNTIES THROUGH 800 PM EDT... AT 658 PM EDT...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS APPROACHING THE INDIANA AND OHIO STATE LINE...MOVING EAST AT 45 MPH. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...UNION CITY...FORT RECOVERY...ROCKFORD...ST. HENRY...COLDWATER...ANSONIA...CELINA... VERSAILLES...BRADFORD...ST. MARYS...NEW BREMEN AND MINSTER. ALSO...CHATTANOOGA...COSMOS...NORTH DAYTON...WABASH...SHARPS CROSSING...ROSE HILL...NEW WESTON AND BURKETTSVILLE ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME STRONGER...THEN A WARNING MAY BE NEEDED.
The Cincinnati radar (KILN), 97 km away, was scanning. The volume nearest the first event began at 23:41 UTC.
8 thunderstorm wind. Local standard time, as filed.
Winds were estimated by law enforcement.
A barn roof was blown off. Damage also occurred to contents in the barn.
A porch overhang was lifted and a car sustained minimal damage due to damaging thunderstorm winds. A shop building had a door blown open, allowing for damage to the articles inside.
Trees were damaged just west of St. Marys. Branches were also ripped off of healthy trees.
Part of a barn roof was blown off and trees were reported down due to damaging winds.
Wind gusts were estimated by a trained spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225797, 225884, 225885, 225798, 225799, 225802, 225801, 225800.